Hail, Leavenworth
- When
- May 26, 8:38 PM CST to 8:40 PM CST
- Where
- Leavenworth County, 2.25 mi WSW of Jarbalo
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.190, -95.110
Quarter sized hail was reported just west of Jarbolo.
Late in the evening on May 26th, storms on the backside of a surface low produced severe hail to Jarbolo in Leavenworth County and Olathe in Johnson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Late in the evening on May 26th, storms on the backside of a surface low produced severe hail to Jarbolo in Leavenworth County and Olathe in Johnson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 5:27 PM CST, 3 hours 11 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 627 PM CDT Sun May 26 2024 .KEY MESSAGES... - The threat for severe storms has diminished with isolated to scattered storms possible this afternoon. Gusty winds, small hail and lightning will be main hazards. - Quieter weather expected for Memorial Day through Wednesday, with seasonal temperatures and relatively low humidity. && .DISCUSSION... Issued at 1247 PM CDT Sun May 26 2024 The initial round of storms overnight has hindered the convective environment to today's activity as it's been more difficult to recover. Thus the threat for severe storms has diminished as we moved from slight and enhanced risk in Central Missouri down to marginal risk and even general thunderstorms along the state line of Missouri and Iowa. This means that only the isolated to scattered coverage possible for this afternoon has diminished and expecting main hazard threat if any storms develop to will be gusty winds, small hail and lighting. As for the probability of precipitation has been lowered to 20 to 40% with the best potentials in the far northwestern portions of Missouri and northeastern Kansas and along the boundary to our southern counties from Cooper to Miami and southward counties. As of 130 pm radar reflectivity showed some isolated to scattered showers and isolated thunderstorms moving northeast across northern Kansas. The surface low at 130 pm is located near the junction of northwest OK, southwest MO, and southeast KS with the boundary across central MO as seen in the visible satellite imagery with the cu cloud cover. Redevelopment of storms will primarily be along the boundary as radar reflectivity return already see line extending from Ottawa to Lawrence to Sedalia. Additionally the flood watch was cancelled across Kansas and central Missouri earlier this morning. However we will still have to monitor certain location such as the 102 River near Maryville and Rosendale and the Platte River at Agency which show rise water level through Tuesday but should still remain within action stages. Quieter weather arrives on Memorial Day. A couple of mid/upper level troughs descend out of Canada and into the Upper Midwest, pivoting toward the Great Lakes region through Tuesday, keeping us under northwest flow aloft and expecting some weak cold fronts through the region. This flow will temperatures near seasonal normals along with reasonably comfortable humidity levels with dewpoints in the low to mid 50s through Wednesday. As we head into Thursday and Friday, troughing moves into the western CONUS, and will increase southerly low level return flow, bringing in increased moisture and chances for showers and thunderstorms towards the end of next week. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 625 PM CDT Sun May 26 2024 VFR conditions through the period. Northwest flow remains through the period, potentially becoming marginally gusty Monday afternoon. Could see some cumulus develop on Monday, though will be most prevalent across central Missouri. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...MK AVIATION...BT
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 503 AM CDT Sun May 26 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 503 AM CDT Sun May 26 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Morning thunderstorms will exit the area by sunrise. Additional scattered thunderstorms may redevelop across portions of Missouri this afternoon and evening. A few storms over central Missouri may be strong to marginally severe. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time.
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
503 PM CDT Sun May 26 2024
MOZ001-011-262230-
Atchison MO-Holt MO-
503 PM CDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES THROUGH 530 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownville, or 12 miles west of Tarkio, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rock Port, Fairfax, Craig, Watson, Corning, Indian Cave State Park,
and Phelps City.
This includes Interstate 29 between mile markers 93 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4043 9564 4046 9565 4051 9557 4026 9527
4016 9544 4017 9546 4019 9548 4023 9547
4025 9549 4026 9555 4030 9556 4032 9561
4031 9566 4032 9566 4034 9562 4041 9566
TIME...MOT...LOC 2202Z 323DEG 19KT 4038 9560
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PeselPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
539 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 3 N Tightwad 38.36N 93.54W
05/26/2024 M2.00 Inch Henry MO Public
&&
BTSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
741 PM CDT Sun May 26 2024
KSZ025-MOZ020-028-270115-
Atchison KS-Platte MO-Buchanan MO-
741 PM CDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN ATCHISON...SOUTHWESTERN
BUCHANAN AND NORTHWESTERN PLATTE COUNTIES THROUGH 815 PM CDT...
At 740 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or near Atchison, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Atchison, Rushville, Lewis And Clark Village, De Kalb, Iatan,
and Bean Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3966 9514 3965 9511 3963 9510 3962 9510
3962 9506 3967 9501 3961 9481 3942 9500
3942 9503 3952 9525
TIME...MOT...LOC 0040Z 302DEG 14KT 3958 9508
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PeselPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
913 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Hail Mercer 40.51N 93.53W
05/26/2024 E1.00 Inch Mercer MO Law Enforcement
&&
BTPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
921 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM Tstm Wnd Gst 5 SE Mercer 40.45N 93.46W
05/26/2024 E60 MPH Mercer MO Public
&&
BTPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
924 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM Hail 5 SE Mercer 40.46N 93.46W
05/26/2024 E1.50 Inch Mercer MO Public
&&
BTThe Pleasant Hill radar (KEAX), 84 km away, was scanning. The volume nearest the first event began at 02:38 UTC.
5 hail. Local standard time, as filed.
Quarter sized hail was reported just west of Jarbolo.
Ping pong ball sized hail was reported near the intersection of Kansas Route 10 and Kansas Route 7.
Ping pong ball sized hail was reported on the northwest side of Olathe.
Golf ball sized hail was reported on the northwest side of Olathe.
Ping pong ball sized hail was reported on the north side of Olathe.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184729, 1184728, 1184725, 1184726, 1184727.